Hail, Stevens
- When
- May 22, 4:51 PM CST
- Where
- Stevens County, 4.29 mi SSE of Feterita
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.090, -101.460
A thunderstorm produced severe hail across portions of Seward County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm produced severe hail across portions of Seward County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 22, 4:51 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Mon May 22 2023 ...Updated Aviation... .SHORT TERM...(This evening through Tuesday night) Issued at 103 PM CDT Mon May 22 2023 WV imagery and visible satellite indicate a weak upper level low shifting slowly east through southwest Kansas. Near the surface, a lee side trough of low pressure extends south from extreme southeastern Colorado into the western Texas Panhandle. Scattered showers/thunderstorms are forecast this evening into early Tuesday as a weak upper low continues to edge eastward into central Kansas, interacting with a surface trough axis in extreme southwest Kansas. Near the surface, prevailing southeasterly upsloping will reinforce a pool of increased moisture across the area with surface dewpoints in the mid/upper 50s(F) to the lower 60s(F), resulting in sufficient instability with highest MLCAPE values upward of 1000 to 1500 J/kg in areas farther south near and along the Oklahoma border. Steepening mid-level lapse rates through late afternoon in conjunction with stronger H5 vort maxima cycling through the upper low, will set the stage for scattered thunderstorm development in an axis of increased forcing associated with a surface trough edging east through the panhandles of OK/TX. Severe potential will be fairly limited due to less than robust deep layer shear, however, a weak steering flow aloft combined with higher PW values upward of 1 to 1.25 inches will increase the potential for localized heavier rainfall, particularly in areas generally near and along the Oklahoma border east of US Highway 83. Fairly seasonal temperatures are expected tonight with prevailing southeasterlies supporting surface dewpoints holding in the lower/mid 50s(F). Look for lows ranging from the mid/upper 50s(F) for much of the area with the lower 60s(F) possible in south central Kansas. With some partial clearing Tuesday, expect afternoon highs generally up into the lower/mid 70s(F). .LONG TERM...(Wednesday through Monday) Issued at 252 PM CDT Mon May 22 2023 More appreciable rainfall chances return to portions of western Kansas later in the week as an upper level trough of low pressure dips southeast through the far western Intermountain West, setting up in increasingly difluent southwest flow aloft across the Western High Plains. A prevailing southeasterly upslope flow will help supply ample widespread moisture across all of western Kansas ahead of the arrival of the first in a series of H5 vort maxima medium range ensembles project to kick out of the Southern Rockies late Wednesday. With steepening low/mid level lapse rates combined with more than ample instability, thunderstorm development is likely across the high plains of eastern Colorado late Wednesday afternoon with storms then spreading eastward into western Kansas Wednesday night as indicated by increasing GFS/ECMWF ensemble probabilities of QPF greater than a tenth of an inch. Similar conditions are expected again Thursday and Friday due to the slow approach of the aforementioned upper level system. Fairly seasonal temperatures are expected early in the period with little change to the general air mass across the Western High Plains. Should see afternoon highs mainly up into the 70s(F) Wednesday with similar temperatures forecast each day through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 549 PM CDT Mon May 22 2023 An upper level storm system will provide the chance of showers and storms around LBL, GCK, and DDC from 00Z-09Z with the specific timing and TEMPOs in the TAF for the terminals. Cloud ceilings will also fall during the overnight to generally MVFR flight categories for all terminals after 03Z and IFR flight categories could be possible for LBL and GCK between 09-13Z. Cloud ceilings should rise back to VFR flight category for all terminals by 18Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 73 56 76 / 70 30 30 20 GCK 54 72 55 74 / 50 30 30 20 EHA 55 75 55 74 / 30 30 30 30 LBL 55 74 56 75 / 60 30 40 20 HYS 55 75 54 81 / 40 30 30 30 P28 58 74 58 80 / 60 40 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 401 AM CDT Mon May 22 2023 KSZ030-031-043>046-061>066-074>081-084>090-230915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 401 AM CDT Mon May 22 2023 /301 AM MDT Mon May 22 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated flash flooding is possible late this afternoon and evening across the southeast half of the area. Additionally, a severe storm with potential for quarter size hail and damaging wind, or brief tornado is possible from around Elkhart to Meade lake, between around 4 and 7 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The extended period will bring opportunities daily, especially late day and evening for further thunderstorms and potential for heavy rainfall episodes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon. MR
Special Weather Statement
National Weather Service Dodge City KS
431 PM CDT Mon May 22 2023
KSZ074-075-084-085-222200-
Stanton KS-Stevens KS-Grant KS-Morton KS-
431 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant, northwestern Stevens and southeastern Stanton
Counties through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant, northwestern Stevens and southeastern
Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3744 10180 3758 10147 3738 10118 3715 10167
TIME...MOT...LOC 2131Z 330DEG 10KT 3748 10153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
454 PM CDT Mon May 22 2023
KSZ074-084-222230-
Stanton KS-Morton KS-
454 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northwestern Morton
and southwestern Stanton Counties through 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3760 10204 3764 10197 3749 10178 3735 10204
TIME...MOT...LOC 2153Z 326DEG 5KT 3754 10202
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
457 PM CDT Mon May 22 2023
KSZ075-084-085-222230-
Stevens KS-Grant KS-Morton KS-
457 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant and northwestern Stevens Counties through 530 PM
CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Richfield, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant and northwestern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 10178 3739 10157 3739 10153 3741 10152
3746 10143 3730 10120 3708 10166
TIME...MOT...LOC 2157Z 326DEG 5KT 3730 10164
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
527 PM CDT Mon May 22 2023
KSZ084-085-222315-
Stevens KS-Morton KS-
527 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of east central Morton
and southern Stevens Counties through 615 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3722 10165 3731 10152 3716 10107 3700 10133
3699 10153
TIME...MOT...LOC 2227Z 322DEG 14KT 3720 10156
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101287, 1101289, 1101288.